Iowa, 2024Hail and Damaging Wind in Iowa, September 21, 2024
September 21, 2024 · NWS ARX · 2 events in 1 county or zone
During the late afternoon on September 21st, a supercell thunderstorm briefly passed through northeastern Allamakee County. As the storm moved through it produced small hail and some minor tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon on September 21st, a supercell thunderstorm briefly passed through northeastern Allamakee County. As the storm moved through it produced small hail and some minor tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 2:23 PM CST, 1 hour 18 minutes earlier. Its key messages:
- Showers and storms into tonight, few could be strong to severe. Rain chances linger for parts of northeast IA/southern or west central WI into Sunday
- Below normal temps into early next week.
Area forecast discussion, Sep 21, 2:23 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
323 PM CDT Sat Sep 21 2024
.KEY MESSAGES...
- Showers and storms into tonight, few could be strong to
severe. Rain chances linger for parts of northeast IA/southern
or west central WI into Sunday
- Below normal temps into early next week.
&&
.DISCUSSION...
Issued at 315 PM CDT Sat Sep 21 2024
Overview:
Water vapor satellite imagery, heights, and lightning show a
trough over southern Canada with another area of closed 500mb
low pressure approaching the Four Corners region with a ridge
over the Southern Plains. Lightning was occurring with scattered
convection over parts of central and eastern WI and along a cold
front across MN as well as ahead of the storm system in the
southwest U.S. With the warm front lifting north, we did have a
few strong to severe storms move through parts of northeast Iowa
and western WI. At 20Z...an outflow boundary was pushing
through parts of southwest WI with the surface warm front
between PDC and DBQ. The surface cold front had pushed to south
central MN, however there were showers continuing west of this
area.
Rest of today through Sunday night:
The Canadian trough will continue to swing through the
Mississippi Valley through Sunday morning. The will drag a cold
front through the forecast area. Meanwhile, the closed low over
the Four Corners region will open up and shift eastward through
the Central Plains. Moisture transport will continue through the
evening hours across the forecast area with MUCAPE of 2000J/kg
per the SPC Mesoscale page, however the SBCAPE is around
2500J/kg across northern Iowa. Scattered showers and
thunderstorms will continue ahead of the cold front with strong
to severe storms possible due to the CAPE and effective shear
around 45kts. The convection and outflow boundary could temper
the severe potential farther north, however the instability and
downdraft CAPE of 1200J/kg or higher could lead to some strong
to severe storms. The winds will veer with time, however the
instability lingers into the evening. The CAMs were dry for the
early day/early afternoon convection, thus not doing well with
the pre-frontal storms. Hopefully, the RAP/HRRR has a handle on
increasing convection through the afternoon with the
showers/storms gradually pushing east through 07Z. The CAMs do
hint at re-developing across the southern part of the forecast
area for after 07Z into Sunday morning. Showers should gradually
exit the area during the afternoon with cooler air for the area.
Highs Sunday should top out in the mid 60s and lower 70s, more
seasonable for this time of year.
Monday through the week:
Behind the weekend cold frontal system, cooler conditions look to
continue for the start the week with highs in the upper 60s to low
70s and lows in the 40s to low 50s. Model guidance continues to
suggest a shortwave trough in the northern flow while shortwave
energy slides just south of the local area for the early part of the
work week. There remain some differences between the individual
GEFS/ECMWF ens solutions on precipitation potential. However, have
noted a very slight trend towards a drier solution in the most
recent blended model guidance, which currently keeps 15-20% chances
in far southwest WI for late Monday night into Tuesday.
Behind the upper level trough, guidance looks to favor upper level
ridging building eastward. Still some variability, but GEFS/EPS ens
solutions do not show a strong/definitive QPF signal through much of
the rest of the week. Otherwise, temperatures are forecast to
gradually increase back into the mid/upper 70s by the end of the
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1255 PM CDT Sat Sep 21 2024
A warm front is lifting into the area today followed by a cold front
tonight. These weather systems will bring scattered showers and
thunderstorms to the area. The hi-res CAMs are going to have to
catch of with the showers developing with the warm front at the
models were dry. Will continue to refine the timing of
showers/storms until the drier and cooler air arrives. It appears
the showers/storms exit RST by around 06 or 07Z and 09Z at KLSE,
however re-development will be possible until the mid-level trough
pushes through Sunday morning. South to southeast surface winds 5 to
15kts with some stronger gusts at KRST shift to the southwest and
northwest with the frontal passage this afternoon and early this
evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...EMS/Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Sep 21, 1:22 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
222 PM CDT Sat Sep 21 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
222 PM CDT Sat Sep 21 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms with a lightning risk are expected into the
evening hours. Stronger storms, primarily in northeast Iowa and
western Wisconsin could occasionally bring hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few non-severe storms remain possible Sunday, generally south
of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
While widespread spotter activation is not anticipated, observations
of hail or gusty winds would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck/Shea
In the hours before
Special weather statement, Sep 21, 2:32 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat Sep 21 2024
WIZ017-212100-
Taylor WI-
332 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAYLOR COUNTY
THROUGH 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 15 miles southeast of Ladysmith, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jump River around 340 PM CDT.
Other locations impacted by this storm include County Roads D And N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4525 9051 4528 9092 4538 9092 4538 9050
TIME...MOT...LOC 2032Z 266DEG 19KT 4531 9087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonLocal storm report, Sep 21, 2:46 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
346 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 2 E Whalan 43.73N 91.89W
09/21/2024 E1.75 Inch Fillmore MN Trained Spotter
&&
APFLocal storm report, Sep 21, 3:01 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
401 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail Bratsberg 43.74N 91.77W
09/21/2024 E0.50 Inch Fillmore MN Public
&&Local storm report, Sep 21, 3:02 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
402 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail Bratsberg 43.73N 91.77W
09/21/2024 E0.88 Inch Fillmore MN Emergency Mngr
&&Local storm report, Sep 21, 3:19 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
419 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 1 NW Holmen 43.97N 91.27W
09/21/2024 E1.25 Inch La Crosse WI Trained Spotter
Nickel to half dollar size hail.
&&
APFSpecial weather statement, Sep 21, 3:40 PM CST, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
440 PM CDT Sat Sep 21 2024
WIZ017-212215-
Taylor WI-
440 PM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TAYLOR COUNTY
THROUGH 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Westboro to 13 miles west of
Medford. Movement was east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Strong thunderstorms will be near...
Westboro around 450 PM CDT.
Chelsea around 455 PM CDT.
Rib Lake around 500 PM CDT.
Other locations impacted by these storms include North Twin Lake,
The Mondeaux Flowage, Perkinstown, Esadore Lake, Camp Forest Spring,
and Kathryn Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4514 9017 4519 9065 4538 9056 4538 9008
TIME...MOT...LOC 2140Z 263DEG 26KT 4537 9048 4520 9061
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Ferguson
Thunderstorm Wind, Allamakee
- When
- September 21, 3:41 PM CST
- Where
- Allamakee County, 4.61 mi NNW of Lansing
- Measured
- 45 kt (52 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.440, -91.270
Emergency management reported tree branches down on State Highway 26.
Hail, Allamakee
- When
- September 21, 3:43 PM CST
- Where
- Allamakee County, 2 mi E of New Albin
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.500, -91.290
Emergency management reported nickel sized hail 2 miles east of New Albin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, September 21 to 22, 2024$157,000 · 2 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, September 21, 2024$447,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, September 21, 2024$155,000 · 1 in hail · 10 events
- Hail in Minnesota, September 21, 2024$105,000 · 1.75 in hail · 2 events
- Damaging Winds in Texas, September 21, 2024$90,000 · 87 kt wind · 3 events
- Hail and Damaging Winds in Virginia, September 21, 2024$38,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, September 21, 2024$48,000 · 1.75 in hail · 7 events
- Flash Flood and Flooding in Virginia, September 21 to 26, 2024$33,000 · 70 kt wind · 8 events
- Excessive Heat in Puerto Rico, September 21 to 25, 202419 events
- Flash Flooding and Hail in New York, September 21 to 22, 2024$3,000 · 1.75 in hail · 16 events
- Damaging Winds in West Virginia, September 21, 2024$16,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Texas, September 21 to 22, 20242 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213481, 1213480.